Drought, Eastern Uinta Mountains
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Short-term dryness due to below normal precipitation and above normal temperatures plagued eastern Utah through the month of May. As a result, ongoing moderate drought conditions across southeast Utah expanded north while abnormally dry conditions continued for much of east central Utah and portions of northeast Utah.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Short-term dryness due to below normal precipitation and above normal temperatures plagued eastern Utah through the month of May. As a result, ongoing moderate drought conditions across southeast Utah expanded north while abnormally dry conditions continued for much of east central Utah and portions of northeast Utah. For a continuation on this drought situation please see the June 2006 Storm Data publication.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 30, 1:04 PM MST, 10 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 204 PM MDT SUN APR 30 2006 .SHORT TERM (TONIGHT THROUGH TUESDAY)... NORTHWEST FLOW CONTINUES OVER THE AREA WITH A WEAK EMBEDDED SHORTWAVE TROUGH RIDING OVER WESTERN COLORADO AND EASTERN UTAH. WEAK ECHOES ON RADAR ARE MOSTLY VIRGA. INCREASED CLOUD COVER AND POPS EARLY TO HAVE LARGER AREA OF ISOLATED SHOWERS AND TSTMS THIS AFTERNOON AND EVENING ...WITH SCATTERED OVER THE NORTHERN CO AND UT MOUNTAINS. THERE HAVE BEEN A HANDFUL OF LIGHTNING STRIKES OVER THE HIGHER ELEVATIONS NORTH OF THE ROAN PLATEAU. SATELLITE SHOWS THIS AREA OF ENHANCED CLOUDS AND LIGHT PRECIPITATION WILL MOVE QUICKLY THROUGH THIS EVENING. HAVE KEPT THE DECREASING POPS AFTER MIDNIGHT. MORNING LOWS OUGHT TO BE A FEW DEGREES BELOW COOLEST GUIDANCE IN MOST PLACES DUE TO WARM BIAS OF MODELS UNDER CLEAR POST-FRONTAL SITUATIONS. MODELS AGREE WELL ON SUBSIDENT AND DRY MONDAY MORNING. ON MONDAY AFTERNOON MODELS CONTINUE TO BRING A ZONAL FLOW AND WHAT APPEARS TO BE A VERY WEAK BAROCLINIC ZONE OVER THE AREA. MOISTURE IS LACKING AND THERE IS VERY LITTLE DYNAMIC SUPPORT...BUT MODELS STILL PRODUCING QPF. TUE LOOKS MUCH THE SAME WITH THE WEAK BAROCLINIC ZONE AND MAY BE SOME CONVECTIVE FEEDBACK IN THE VORTICITY FIELDS. THE MODEL QPF MAY BE FICTITIOUS AND DO NOT HAVE MUCH CONFIDENCE IN IT...BUT HAVE LEFT THE LOW GRADE POPS OVER THE MOUNTAINS IN THE FORECAST EACH AFTERNOON. .LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...THROUGH THU NIGHT IT LOOKS LIKE THE AREA WILL CONTINUE TO SIT UNDER WESTERLY FLOW...AND A DEFORMATION ZONE THAT DEVELOPED BETWEEN A TROUGH TO THE NORTH AND A RIDGE TO THE SOUTH. MODELS CONTINUE TO PAINT SOME QPF UNDER THIS ZONE...BUT LOWER LAYERS REMAIN DRY. SO ANY CONVECTION THAT DOES DEVELOP WILL BE HIGH BASED. HAVE KEPT LOW MOUNTAIN POPS THROUGH THIS PERIOD. BY THU NIGHT...A SHORTWAVE WILL DIP SOUTHWARD ALONG THE EAST SIDE OF THE CONTINENTAL DIVIDE BRINGING DRIER NORTHWEST FLOW TO OUR SIDE OF THE MOUNTAINS. A RIDGE BUILDS OVERHEAD BY SAT WITH A LOW ALONG THE SOUTHERN CA COAST. BY THE END OF THE WEEKEND...THE GFS BRINGS A WETTER REGIME OVER THE FORECAST AREA AS IT MOVES THE SOUTHWEST LOW TO THE EAST. CONFIDENCE IS LOW AT THIS TIME SO HAVE ONLY INTRODUCED LOW MOUNTAIN POPS FOR SUN. TEMPS WILL GENERALLY REMAIN ABOVE NORMAL. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && CJC/EH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT SUN APR 30 2006 COZ001>014-017>023-UTZ022>025-027>029-011145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT SUN APR 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EARLY EVENING ACROSS NORTHEAST UTAH AND NORTHWEST COLORADO...AS WELL AS THE CENTRAL MOUNTAINS OF WESTERN COLORADO. STRONG GUSTY WINDS AND CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREAT FROM THE THUNDERSTORMS. CAUTION SHOULD BE USED AROUND RIVERS...CREEKS AND STREAMS AS THE SPRING SNOWMELT CREATES COLD AND SWIFT HIGHER FLOWS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED MOUNTAIN THUNDERSTORMS AND SNOW SHOWERS ARE POSSIBLE EACH DAY MONDAY THROUGH THURSDAY. SPRING SNOWMELT WILL CONTINUE TO CREATE HIGHER FLOWS IN RIVERS...CREEKS AND STREAMS. EXTRA CAUTION SHOULD BE USED WHEN RECREATING IN AND NEAR WATERWAYS AS THE FLOWS WILL BE COLD AND SWIFT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TAL
The national radar mosaic for the moment the first event began.
7 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513440, 5513441, 5513442, 5513443, 5513444, 5513445, 5513446.